Alert archive / Maryland / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 271, NWS Pittsburgh, PA

August 1, 2002Garrett County, Maryland

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 1, 2002, 6:47 PM EDT for Garrett County, Maryland. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 1, 2002, 6:47 PM EDT (22:47 UTC)
Expired
Aug 1, 2002, 7:30 PM EDT
In force
43 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Garrett County, MD

The radar

The Pittsburgh radar (KPBZ), 137 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 6:50 PM EDTHail 1Accident, MD
Aug 1, 7:15 PM EDTThunderstorm WindAltamont, MDThunderstorm winds downed several trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

169 
WUUS51 KPBZ 012248
SVRPBZ
MDC023-012330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
647 PM EDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARRETT COUNTY IN MARYLAND

* UNTIL 730 PM EDT

* AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR FRIENDSVILLE...MOVING SOUTHWEST AT      
  15 MPH.  THIS SLOW-MOVING THUNDERSTORMS WILL AFFECT MAINLY THE 
  WESTERN HALF OF GARRET COUNTY.  ALSO, A FLASH FLOOD WARNING REMAINS
  IN EFFECT FOR GARRETT COUNTY.

<<CALL TO ACTION>>BE ESPECIALLY ALERT FOR EXTREME RAINFALL WHICH
COULD CAUSE RAPID FLOODING OF LOW-LYING AREAS AND SMALL STREAMS AND
CREEKS. DO NOT DRIVE THROUGH ANY FLOODED ROADWAY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:18 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 1, 3:18 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
318 PM EDT THU AUG 1 2002

THE BIG STORY IS THE HEAT AND HUMIDITY WHICH WILL CONTINUE THROUGH
THE WEEKEND.  THE MODELS HAVE A WEAK FRONT MOVING THROUGH FRIDAY
NIGHT WHICH COULD KICK OFF SOME SHOWERS AND THUNDERSTORMS.  IF
ANYTHING DOES DEVELOP...IT SHOULD BE VERY SCATTERED AS MOISTURE
LEVELS ARE MARGINAL UPPER DYNAMICS ARE WEAK.  THE LATEST MODEL RUN
HAS CUT BACK THE MOISTURE FROM PREVIOUS AND AS DRY AS WE ARE THIS
TREND COULD CONTINUE WITH ADDITIONAL RUNS.

MOS TEMP FORECASTS LOOK GOOD FOR THIS SITUATION.

FCSTID =   66
PIT   70  92  65  87 /  10  30  30  10
HLG   70  92  66  88 /  10  30  30  10
MGW   69  93  67  88 /  10  30  30  20
ZZV   71  93  67  90 /  10  30  30  20
PHD   70  93  66  89 /  10  30  30  20
FKL   67  89  62  85 /  10  30  30  10
DUJ   66  88  62  85 /  10  30  30  10
LBE   69  91  65  87 /  10  30  30  10
BTP   69  91  65  87 /  10  30  30  10
IDI   68  90  65  86 /  10  30  30  10
ODM   63  90  60  84 /  10  30  30  20

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

CAT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:48 PM EDTSevere Thunderstorm WarningPBZGarrett57 min
Aug 1, 6:41 PM EDTFlash Flood WarningPBZGarrett3 hr

Nearby

Severe Thunderstorm Warnings in Maryland, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.